North Dakota, 2020

Damaging Winds in North Dakota, July 8 to 9, 2020

July 8 to 9, 2020 · NWS FGF · 2 events in 1 county or zone

Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 10:27 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 8, 10:27 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1127 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 1126 PM CDT Wed Jul 8 2020

Storms have been blossoming again across the southern FA. A ton of
CAPE still exists there with precipitable water values near 1.5
inches. The surface wind field is pretty weak, but there is likely
an elevated boundary across the far southern Red River Valley into
adjacent areas of west central Minnesota. The HRRR has been
showing that potential for the next couple of hours. However,
other high resolution models have nothing there. Will therefore
extend precipitation chances in that area into the early overnight
hours.

UPDATE Issued at 912 PM CDT Wed Jul 8 2020

One storm cell remains in the Wadena area right now, but most
activity has shifted east of the FA. The rest of the area is
seeing a nice evening, with light winds and decreasing clouds.

UPDATE Issued at 645 PM CDT Wed Jul 8 2020

Isolated storm cells have produced a long track tornado south of
Dalton, and recent reports have another tornado now over southeast
Otter Tail County. So for another hour or so, there is still a
threat of severe weather over our far southeast FA. After this
moves out, a quiet night is expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020

A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.

Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020

Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.

Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.

Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1126 PM CDT Wed Jul 8 2020

Pretty much kept the ideas and timing from the 00Z set of TAFs,
but tweaked a few lines here and there. The main impact will be
increasing winds through the morning, then a fairly gusty period
from mid to late morning through most of the afternoon. These
speeds should decrease again by early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jul 8, 8:06 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-100215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-030>032-040-100215-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are expected until 10 PM. A few storms may
be severe bringing the chance for 60 mph winds and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 9:35 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1035 PM CDT Wed Jul 8 2020

MNZ031-032-090430-
Wadena MN-East Otter Tail MN-
1035 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 1130 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Blue Grass around 1040 PM CDT.
  Nimrod and Oylen around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478
TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504

NC
Special weather statement, Jul 8, 9:50 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Wed Jul 8 2020

MNZ029-NDZ053-090445-
Wilkin MN-Richland ND-
1050 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 1145 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Effington, or 28 miles southwest of Wahpeton,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hankinson around 1110 PM CDT.
  Lamars around 1115 PM CDT.
  Sonora around 1120 PM CDT.
  Great Bend around 1125 PM CDT.
  Fairmount around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4598 9713 4632 9661 4607 9634 4602 9647
      4602 9657 4598 9657 4593 9671 4594 9709
TIME...MOT...LOC 0349Z 234DEG 22KT 4595 9697

NC
Local storm report, Jul 8, 10:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1104 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             BLUE GRASS              46.54N 95.01W
07/08/2020  M0.88 INCH       WADENA             MN   PUBLIC

            MOSTLY PEA SIZE.

&&
Special weather statement, Jul 8, 10:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1114 PM CDT Wed Jul 8 2020

MNZ029-030-090500-
Wilkin MN-West Otter Tail MN-
1114 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL AND EAST
CENTRAL WILKIN COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm
over Everdell, or 10 miles west of Fergus Falls, moving northeast at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fergus Falls, Elizabeth, Erhard, Foxhome, Maplewood State Park,
Carlisle and Phelps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4620 9651 4630 9656 4658 9596 4632 9577
TIME...MOT...LOC 0413Z 242DEG 25KT 4628 9640

CJ
Special weather statement, Jul 8, 10:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1126 PM CDT Wed Jul 8 2020

MNZ024-028-031-032-090530-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
1126 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...NORTHERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 1230 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menahga, or 32 miles east of Detroit Lakes, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Hillview, Chamberlain, Midway and
Badoura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Minnesota.

LAT...LON 4680 9479 4665 9479 4664 9527 4676 9532
      4702 9466 4680 9466
TIME...MOT...LOC 0425Z 245DEG 22KT 4672 9517

CJ
Special weather statement, Jul 8, 10:33 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1133 PM CDT Wed Jul 8 2020

MNZ027>031-090530-
West Becker MN-East Otter Tail MN-East Becker MN-Wilkin MN-
West Otter Tail MN-
1133 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTER TAIL...EAST
CENTRAL WILKIN AND SOUTHEASTERN BECKER COUNTIES UNTIL 1230 AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vergas, or 9 miles south of Detroit Lakes, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perham, Pelican Rapids, Frazee, Lake Lida, Toad Lake, Rothsay and
Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4639 9634 4651 9631 4673 9591 4693 9531
      4663 9526 4648 9572
TIME...MOT...LOC 0433Z 242DEG 22KT 4668 9584

CJ

The radar

The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 8, 10:40 PM CST
Where
Richland County, 2.07 mi N of Blackmer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.000, -96.600

Large branches were blown down.

Thunderstorm Wind, Richland

When
July 9, 12:00 AM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.270, -96.610

Trees were blown down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898300, 898284.